Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 94, NWS Wilmington, NC

July 11, 1995New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 11, 1995, 4:39 PM EDT for New Hanover County, North Carolina. It was in force for 36 min.

The area

The counties it named.

The facts

Issued
Jul 11, 1995, 4:39 PM EDT (20:39 UTC)
Expired
Jul 11, 1995, 5:15 PM EDT
In force
36 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2691 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 112041 RRA
SVRILM
NCC129-NCZ505-112115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
439 PM EDT TUE JUL 11 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  515 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...NEW HANOVER COUNTY
 
IN CENTRAL NORTH CAROLINA
      ...FOR MARINE INTERESTS ON THE COASTAL WATERS FROM
 
 
...RICH INLET TO CAROLINA BEACH
 
AT 436 PM...A SEVERE THUNDERSTORM WAS IN THE EASTERN PART OF WILMINGTON
MOVING EAST AT 10 MPH. THIS STORM WILL MOVE INTO WRIGHTSVILLE BEACH AND
THEN OFF THE COAST BETWEEN WRIGHTSVILLE BEACH AND RICH INLET THROUGH 515
PM.
 
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
HEWITT
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:13 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 11, 2:13 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SRVICE NEWPORT NC
215 PM EDT TUE JUL 11 1995

WK CNVRGNC EVDNT ON 17Z SFC ANAL AND IN NE ON ADAP. OUTFLO FRM THIS
AM'S ACTVTY NO EVIDNT ON SFC ANAL OR ADAP...BUT CAN BE SEEN ON SAT
PIX AND 88D AS TSTMS THIS AFTN.  DCRSD STBLTY EVIDNT AFT TSTMS MOVD
THRU THIS MORN HAS REBNDD AGN FOR DCNT AFTN INSTBLTY. MSTR STL QUITE
EVDNT. AND BNDRS ABND. SHUD ONLY BE A MATTER OF TM. BLV BEST CHCS IN
SE AND NE THIS AFTN. 4-7H MEAN FLO WL PUSH TSTMS TO SSE THIS EVE.
S/WV EVDNT ON SAT PIX TO SWING THRU TNGT AND SHUD KP ACTVTY GOING
DURNG THE NGTTM HRS.

AFT THIS S/WV SWINGS THRU TNGT THIS WL ALLW HI PRES TO DOMINATE THE
AREA INTO EFP. WK LO LVL GRAD FOR VRBL WNDS...WL INCRS SUM THU AS
SFC HI BLDS TO OUR E. WUDNT RULE OUT ANY ACTVTY IN XTNDD PD AS LO
LVL FLO TURNS MR ELY.    CGG-G

.MHX...NONE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:56 PM EDTSevere Thunderstorm WarningILMColumbus49 min
Jul 11, 2:56 PM EDTSevere Thunderstorm WarningILMBladen40 min
Jul 11, 3:21 PM EDTSevere Thunderstorm WarningILMPender54 min
Jul 11, 3:46 PM EDTSevere Thunderstorm WarningILMColumbus44 min
Jul 11, 4:33 PM EDTSevere Thunderstorm WarningILMColumbus57 min
Jul 11, 5:14 PM EDTSevere Thunderstorm WarningILMNew Hanover46 min
Jul 11, 5:24 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.